Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 59, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 27, 2011, 5:16 PM EDT for Jefferson County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2011, 5:16 PM EDT (21:16 UTC)
- Expired
- Apr 27, 2011, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Jefferson County, PA
The radar
The State College radar (KCCX), 90 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 3:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
317
WUUS51 KPBZ 272116
SVRPBZ
PAC065-272200-
/O.NEW.KPBZ.SV.W.0059.110427T2116Z-110427T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT WED APR 27 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 600 PM EDT
* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF DORA...MOVING
NORTH AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DORA... PUNXSUTAWNEY... SUMMERVILLE...
REYNOLDSVILLE... BROOKVILLE...
CLEAR CREEK STATE PARK... BROCKWAY...
LAT...LON 4119 7874 4119 7877 4113 7880 4092 7880
4093 7922 4116 7922 4133 7919 4132 7918
4134 7918 4133 7917 4133 7912 4136 7909
4136 7903 4138 7896 4126 7873
TIME...MOT...LOC 2116Z 201DEG 38KT 4095 7910
$$1 follow-up statement
601
WWUS51 KPBZ 272132
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT WED APR 27 2011
PAC065-272200-
/O.CON.KPBZ.SV.W.0059.000000T0000Z-110427T2200Z/
JEFFERSON PA-
532 PM EDT WED APR 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY...MOVING
NORTH AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUMMERVILLE... PUNXSUTAWNEY... DORA...
REYNOLDSVILLE... BROOKVILLE...
CLEAR CREEK STATE PARK... BROCKWAY...
LAT...LON 4119 7874 4119 7877 4113 7880 4092 7880
4093 7922 4116 7922 4133 7919 4132 7918
4134 7918 4133 7917 4133 7912 4136 7909
4136 7903 4138 7896 4126 7873
TIME...MOT...LOC 2132Z 199DEG 21KT 4107 7901
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:43 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 27, 3:43 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT WED APR 27 2011
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AHEAD OF
AN ALONG A STRONG COLD FRONT. SOME OF THE STORMS COULD BECOME
SEVERE...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE FRONT WILL
EXIT TO THE EAST THURSDAY WITH SHOWERS DIMINISHING IN THE
AFTERNOON. COOL WITH A FEW SHOWERS FRIDAY FOLLOWED BY SUNNY AND
MILD CONDITIONS SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
COMPLEX STORM SYSTEM WITH SHORTWAVES MOVING NORTHEAST ACROSS OHIO
VALLEY TONIGHT IN ADVANCE OF UPPER TROUGH AND COLD FRONT TO MOVE
THROUGH TOWARD DAYBREAK. SEVERE THREAT WILL REMAIN UNTIL FRONT
PASSES. POSSIBLE FLASH FLOODING WITH REPEAT CELLS OVERNIGHT AND
ISSUED FLASH FLOOD WATCH. FRONT WILL SWEEP EAST OF REGION AND
GRADIENT WIND WILL BRING GUSTS TO OR OVER 40 MPH JUST AHEAD OF AND
BEHIND FROPA. SHOWERS WILL GRADUALLY DIMINISH THURSDAY AFTERNOON
WITH TEMPERATURES NEARLY STEADY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH AXIS AND REINFORCING WIND SHIFT WILL SLIDE ACROSS
REGION THURSDAY NIGHT INTO FRIDAY WITH SCATTERED SHOWERS AND COOL
TEMPERATURES. DRY HIGH PRESSURE WILL BRING A MOSTLY SUNNY DAY
SATURDAY AS TEMPERATURES MODERATE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE ALONG THE NORTH CAROLINA OUTER BANKS WILL MOVE
OFFSHORE SATURDAY NIGHT...ALLOWING LOW PRESSURE OVER ONTARIO TO
ADVANCE TO THE EAST. A COLD FRONT WILL EXTEND SOUTH THROUGH THE
GREAT LAKES AND SOUTHWEST INTO THE CENTRAL PLAINS BY SUNDAY MORNING.
THIS FRONT WILL MAKE SLOW PROGRESS TO THE EAST DURING THE NEXT TWO
DAYS. MODEL FORECASTS LOOK A BIT SIMILAR TO THE PATTERN THAT
OCCURRED EARLIER THIS WEEK. SHOWALTER INDICES ONLY SHOW A
POSSIBILITY FOR THUNDERSTORMS ON MONDAY...SO HAVE KEPT THUNDER OUT
OF THE FORECAST EXCEPT FOR THAT DAY. WILL BEGIN TO DRY CONDITIONS
OUT ON WEDNESDAY...ALTHOUGH SOME ENSEMBLE MEMBERS CONTINUE TO KEEP
PRECIPITATION INTO THURSDAY. TEMPERATURES WILL BE SEASONABLE THROUGH
THE PERIOD WITH WIDESPREAD CLOUD COVER.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING AT
ALL PORTS...WITH MVFR/IFR CONDITIONS IN STORMS. OUTSIDE OF
THUNDERSTORMS...SOUTHERLY WIND GUSTS COULD STILL REACH AS HIGH AS 40
KTS. THUNDERSTORM THREAT SHOULD DECREASE AFTER MIDNIGHT...BUT
WIDESPREAD RAIN IS EXPECTED DURING THE OVERNIGHT HOURS WITH THE
PASSAGE OF A COLD FRONT. LOW LEVEL WIND SHEAR WILL ALSO BE A CONCERN
IN THE HOURS RIGHT AROUND THE FRONTAL PASSAGE. LLWS WILL THEN COME
TO AN END...BUT WIND GUSTS WILL RETURN TO SPEEDS AROUND 30 KTS FOR
THURSDAY MORNING. RAIN WILL TAPER OFF TO SHOWERS ON THURSDAY...WITH
RESTRICTIONS STILL POSSIBLE.
ALTHOUGH THERE WILL BE PARTIAL CLEARING THURSDAY NIGHT INTO
FRIDAY...SOME STRATUS AND SHOWERS COULD PERSIST. HIGH PRESSURE WILL
BRING CLEAR WEATHER ON SATURDAY...WITH A COLD FRONT APPROACHING THE
AREA ON SUNDAY. THIS WILL BRING SHOWERS AND RESTRICTIONS SUNDAY
NIGHT INTO MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007-008-013-014-
020-021-029-031.
FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR PAZ009-015-016-022-023-073>076.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-021-
022.
FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR WVZ023-041.
&&Hazardous weather outlook, Apr 27, 3:17 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 317 PM EDT WED APR 27 2011 PAZ007-008-013-014-020-021-029-031-WVZ021-022-281930- MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE- MARION-MONONGALIA- 317 PM EDT WED APR 27 2011 ...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. THERE IS A RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY SEVERE THREATS WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-015-016-022-023-073>076-WVZ023-041-281930- GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-TUCKER- 317 PM EDT WED APR 27 2011 ...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. THERE IS A RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY SEVERE THREATS WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-281930- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL- 317 PM EDT WED APR 27 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS A RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY SEVERE THREATS WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 27, 4:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG PLEASANTVILLE 41.59N 79.58W
04/27/2011 VENANGO PA EMERGENCY MNGR
TREES DOWN ON 3RD ST AND CEMETERY RD
&&
EVENT NUMBER PBZ1100686
TGREENLocal storm report, Apr 27, 4:44 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG PRESIDENT 41.46N 79.56W
04/27/2011 VENANGO PA EMERGENCY MNGR
TREES DOWN ON WALNUT BEND RD
&&
EVENT NUMBER PBZ1100687
TGREENLocal storm report, Apr 27, 4:49 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG PRESIDENT 41.46N 79.56W
04/27/2011 VENANGO PA EMERGENCY MNGR
TREES DOWN ON WALNUT BEND RD
&&
CORRECTED EVENT TIME
EVENT NUMBER PBZ1100687
TGREENLocal storm report, Apr 27, 4:50 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG PLEASANTVILLE 41.59N 79.58W
04/27/2011 VENANGO PA EMERGENCY MNGR
TREES DOWN ON 3RD ST AND CEMETERY RD.
&&
EVENT NUMBER PBZ1100686
TGREENLocal storm report, Apr 27, 5:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG CRANBERRY 41.35N 79.72W
04/27/2011 VENANGO PA EMERGENCY MNGR
TREES DOWN ON ALLISON RD NEAR MORRISON PARK.
&&
EVENT NUMBER PBZ1100688
NWSLocal storm report, Apr 27, 5:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG FALLS CREEK 41.15N 78.80W
04/27/2011 JEFFERSON PA EMERGENCY MNGR
TREES AND POWER LINES DOWN ON MAIN ST.
&&
EVENT NUMBER PBZ1100689
NWSThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:09 AM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 18 hr |
| Apr 27, 3:18 PM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 7 more | 57 min |
| Apr 27, 3:55 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Mercer and 1 more | 65 min |
| Apr 27, 4:06 PM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong, Butler, Fayette, Greene, Indiana and 2 more | 54 min |
| Apr 27, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 30 min |
| Apr 27, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Fayette, Indiana, Westmoreland | 58 min |
| Apr 27, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 25 min |
| Apr 27, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.